Pennsylvania, 2004

Damaging Wind in Pennsylvania, August 19, 2004

August 19, 2004 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 9:30 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 9:30 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 AM EDT THU AUG 19 2004

.SHORT TERM (REST OF TODAY)...
FRONTAL BOUNDARY HAS SETTLED TO THE NORTH WITH BAND OF HEAVIER
PRECIP WITH EMBEDDED CONVECTION SETTING UP JUST TO THE SOUTH OF THIS
BOUNDARY. SATELLITE INDICATES OPEN AREA IN THE SOUTHERN HALF OF THE
FORECAST AREA WHERE ETA WANTS TO SET UP FOR POSSIBLE SEVERE WHICH
WOULD TEND TO CUT OFF MOISTURE IN THE NORTH. WILL UPDATE AND INCLUDE
HEAVY RAIN WORDING AS WELL AS SEVERE. MAY BE CONSIDERING FLOOD WATCH
WITH THE AFTERNOON 3PM ISSUANCE. REST LEFT AS IS.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 435 AM EDT THU AUG 19 2004

AVIATION
HAVE KEPT TSRA FOR MUCH OF THE DAY WITH NRN AIRPORT EMPHASIS DURING
THE MRNG WITH CURRENT TSRA COMPLEX...FOLLOWED BY PREVAILING
CONDITIONS BY EVE FOR THE SRN PORTS AS FRONT SAGS SWD.  OUTFLOW WL
LIKELY ALTER SITUATION.

SHORT TERM (TODAY)...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE REGION
TODAY.  A LARGE AREA OF THUNDERSTORMS IS MOVING THROUGH EAST CENTRAL
OHIO AT THE MOMENT.  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
THREATEN THE AREA THROUGH THE DAY AS A FRONTAL BOUNDARY STALLS OVER
THE REGION.

LONG TERM (TONIGHT THROUGH WEDNESDAY)...
A SECOND WAVE WILL MOVE OVER THE OHIO RIVER VALLEY THURSDAY NIGHT
BEFORE THE COLD FRONT MOVES EAST ON SATURDAY.  THIS WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS AROUND UNTIL THE COLD FRONT
PUSHES THROUGH.

A HIGH PRESSURE CENTER MOVES IN AND WILL GIVE THE REGION NICE
WEATHER FOR A FEW DAYS.  INSTABILITY SHOWERS COULD FORM IN THE
AFTERNOON NEXT MONDAY AND TUESDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 19, 9:40 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT THU AUG 19 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200914-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1040 AM EDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. IN ADDITION
THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 19, 9:23 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1023 AM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     GNADENHUTTEN            40.36N 81.43W
08/19/2004                   TUSCARAWAS         OH   COUNTY EOC

            TREE FALLEN ACROSS RIVER ROAD.

0340 AM     TSTM WND DMG     NEWCOMERSTOWN           40.27N 81.60W
08/19/2004                   TUSCARAWAS         OH   SKYWARN SPOTTER

            TREES DOWN ACROSS BLUE RIDGE ROAD.

0340 AM     TSTM WND DMG     BOLIVAR                 40.65N 81.45W
08/19/2004                   TUSCARAWAS         OH   SKYWARN SPOTTER

            LARGE TREE FALLEN ACROSS MIDDLE RUN ROAD.

0315 AM     TSTM WND DMG     WARSAW                  40.34N 82.00W
08/19/2004                   COSHOCTON          OH   LAW ENFORCEMENT

            LARGE BRANCHES AND AT LEAST ONE TREE FALLEN ON POWER
            LINES CAUSING POWER OUTAGES IN THE AREA.

0320 AM     TSTM WND DMG     5 ESE WARSAW            40.31N 81.91W
08/19/2004                   COSHOCTON          OH   LAW ENFORCEMENT

            TREES DOWN ACROSS TOWNSHIP ROAD 377 IN PERRY TOWNSHIP.

&&
Special weather statement, Aug 19, 9:56 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT THU AUG 19 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-192100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1056 AM EDT THU AUG 19 2004

...THUNDERSTORM OUTLOOK...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS WESTERN PENNSYLVANIA EAST CENTRAL OHIO... NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE MAIN THREAT FROM
THUNDERSTORMS TODAY WILL BE DAMAGING WINDS AND HEAVY RAINFALL.
Special weather statement, Aug 19, 11:19 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1219 PM EDT THU AUG 19 2004

PAZ007>009-013>016-022-023-191914-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-INDIANA PA-JEFFERSON PA-
LAWRENCE PA-MERCER PA-VENANGO PA-
1219 PM EDT THU AUG 19 2004

...PERIODS OF HEAVY RAIN EXPECTED THROUGH 3 PM...

THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD ACROSS THE AREA THROUGH
3 PM. THESE STORMS WILL DUMP PERIODS OF VERY HEAVY RAIN AS THEY MOVE
EASTWARD. SOME AREAS WILL RECEIVE UP TO ONE AND ONE HALF INCHES
THROUGH THE PERIOD. THIS MAY LEAD TO LOCAL PONDING OF WATER AND
DRAINAGE PROBLEMS IN URBAN AREAS.

RESIDENTS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS AND
FURTHER UPDATES.
Special weather statement, Aug 19, 11:49 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1249 PM EDT THU AUG 19 2004

OHZ040-041-191800-
CARROLL OH-COLUMBIANA OH-
1249 PM EDT THU AUG 19 2004

...PERIODS OF HEAVY RAIN EXPECTED...

THUNDERSTORMS WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING WERE OVER
COLUMBIANA AND CARROLL COUNTIES IN OHIO. SOME COMMUNITIES WILL
RECEIVE UP TO ONE INCHES THROUGH 2 PM. THIS MAY LEAD TO LOCAL PONDING
OF WATER AND DRAINAGE PROBLEMS IN POOR DRAINAGE AREAS.  THE STORMS
WERE MOVING EAST AROUND 20 MPH.
Local storm report, Aug 19, 11:59 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1259 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             7 SE ANTIOCH            39.59N 80.97W
08/18/2004  1.00 INCH        MONROE             OH   SKYWARN SPOTTER

&&
Special weather statement, Aug 19, 12:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 PM EDT THU AUG 19 2004

PAZ014-020-191800-
BEAVER PA-BUTLER PA-
108 PM EDT THU AUG 19 2004

...PERIODS OF HEAVY RAIN EXPECTED...

AT 1 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING OVER
BEAVER COUNTY. THE STRONGEST STORMS WERE LOCATED IN NORTHERN BEAVER
COUNTY BETWEEN BEAVER FALLS AND NEW GALILEE.   SOME COMMUNITIES WILL
RECEIVE UP TO ONE INCHES THROUGH 2 PM. THIS MAY LEAD TO LOCAL PONDING
OF WATER AND DRAINAGE PROBLEMS IN POOR DRAINAGE AREAS.  THE STORMS
WERE MOVING EAST AROUND 20 MPH. THE STORMS WILL MOVE INTO BUTLER
COUNTY BY 1:20 PM AND MOVE THROUGH COMMUNITIES LIKE CRANBERRY...
BUTLER AND EVANS CITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Pittsburgh radar (KPBZ), 25 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 19, 12:40 PM EST
Where
Butler County, Mars
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
40.700, -80.017

Numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417765.